Ohio, 2006

Hail and Damaging Winds in Ohio, June 28, 2006

June 28, 2006 · NWS CLE · 16 events in 10 counties and zones

12 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$32,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 12:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 28, 12:43 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
143 PM EDT WED JUN 28 2006

AVIATION(18Z-18Z)...
TWO AREAS OF CONCERN NEXT COUPLE OF HOURS.  FIRST IS LINE OF TSRA
DEVELOPING OVER ERN OH.  THIS ACTIVITY DEVELOPING ALONG AXIS OF
INSTABILITY.  STRONGEST STORMS THIS AREA SHOULD BE JUST S OF LERI
WHERE LAKE/LAND INTERACTION CREATING SLIGHTLY BETTER WIND PROFILE
NEAR THE SURFACE.  THESE STORMS SHOULD BE E OF KERI AND KYNG NEXT
COUPLE HOURS.  WILL ALSO HAVE TO MONITOR STORMS MOVING ACROSS IN AND
MI.  THESE STORMS ALSO IN AN AXIS OF INSTABILITY AND ARE BEING
HELPED ALONG BY A WEAK SURFACE COLD FRONT AND WAVE ALOFT.  EXPECT
THESE STORMS TO BECOME THE DOMINANT PLAYERS THE NEXT FEW HOURS.
VERY STEEP LAPSE RATES AND COOL TEMPS ALOFT SO HAIL WILL BE A THREAT
TODAY.  WILL TRY TO TIME THESE STORMS ACROSS NRN OH LATE THIS AFT
WITH SHORT TEMPO GROUPS.  ONCE THEY MOVE THRU...WX BEHIND SHOULD BE
FAIRLY QUIET.  COULD SEE SUM FOG AGAIN LATE TONIGHT.
&&

.SHORT TERM(TODAY-SUNDAY)...
TUES EVG/EARLY MORNING CONVECTION WEAKENING ACRS NERN OHIO AND NWRN
PA AT THIS TIME.  DP MSTR REMAINS ACRS OH/NWRN PA EARLY THIS MORNING
AND WITH VORT MOVING INTO THE AREA FM THE LOWER OHIO VALLEY ISOLD
NEW CELLS HAVE DVLPD BTWN MFD AND CMH. WITH VORT AXIS ALG A
KCLE-KCMH LN AT 12Z WOULD XPC BEST CHC FOR MORNING SHWRS TO REMAIN
EAST OF THAT LINE.  FOR THE RMNDR OF TDA THINKING FWC MOS POPS ARE
ON THE LOW SIDE AND WILL TREND FCST CLOSER TO THE MAV NUMBERS OF
HIGH CHC.  IN SHORT UPPR TROF TO OUR WEST DIGS TOWARD THE AREA
COOLING TEMPS ALF AND STEEPENING LAPSE RATES OVER A WARM MOIST AMS.
ALSO VORT MAX OVR WI SHOWING UP IN THE WATER VAPOR IMAGERY IS FCST
BY THE NAM TO DROP INTO THE AREA.  SCT TSTM WORDING FOR THE AFTN
SEEMS REASONABLE.  HAVE ALSO LOOKED AT 500-300MB DIFF VORT ADVECTION
AND Q-VECTOR DIVERGENCE FIELDS WHICH BOTH SUPPORT LIFT ACRS THE ERN
HALF OF THE AREA THIS EVG/ERY TNGT SO WL CONT WITH CRNT FCST OF 40
POPS EAST AND 30 POPS WEST. THURSDAY THE TROF AXIS CROSSES THE AREA
FM WEST TO EAST.  GFS SHOWS AMS MOST UNSTBL IN THE MORNING WITH -4-6
LIS ACRS THE ERN HALF OF THE AREA IN THE MORNING FOLLOWED BY MORE
STBL NUMBERS IN THE AREA ALG WITH DRIER AIR MOVG IN FM THE WEST.
AGAIN SEE THE BEST CHC FOR PCPN EAST.  ANY REMAINING CONVECTION WILL
DRY UP ERY THURSDAY NIGHT AS STG NVA MOVES ACRS THE AREA ON THE BACK
SIDE OF THE TROF.  WL CONT DRY ON FRIDAY WITH SFC HIGH AND
SUBSIDENCE ACRS THE AREA.  GFS MORE AGRESSIVE WITH DP MSTR RETURNING
FM THE SW WITH A WRMFNT ON SATURDAY VS THE NAM. AT THIS TIME WILL
INCREASE POPS FOR THE AFTN SAT TO 40 AND CONT SAT NIGHT AND GO WITH
50 ON SUNDAY WITH CDFNT DROPS BACK ACRS THE AREA.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE MODELS ARE SUGGESTING W-NW FLOW THRU THE WKND WITH A FRONTAL
BOUNDARY NEARBY WHICH WILL BE CAUSE FOR CONCERN ESPECIALLY IF
WIDESPREAD CONVECTION CAN OCCUR. AN ECWMF AND MREF BLEND WOULD
SUGGEST THAT THE SRN EDGE OF THE WESTERLIES WILL BE OVER THE SRN
GREAT LAKES THIS WKND WITH +20C 850MB AIRMASS JUST SOUTH OF THE
AREA...AND A BOUNDARY/FRONT STALLING OUT OVER CENTRAL OH. THIS WOULD
AT LEAST SUGGEST THE POSSIBILITY OF MCS ACTIVITY MOVING THRU THE
REGION WITH HVY RAINFALL AND SVR WX POSSIBLE SAT INTO SUNDAY. SPC
DAY 4-8 OUTLOOK HAS SEVERE POTENTIAL OUTLOOK NEARBY. WL THEREFORE
KEEP CHC POPS THRU THE WKND...AND NOT GET INTO MUCH
TIMING...ALTHOUGH EXPECT THERE WILL BE PERIODS OF DRY WX. THE GFS
SUGGESTS A MORE AMPLIFIED TROUGH IN DAYS 6 AND 7 COMPARED TO THE
ECWMF. THE ENSEMBLE FCSTS SUGGEST A SIMILAR SCENARIO WHICH MAY ALLOW
FOR THE FRONT TO SHIFT FAR ENOUGH SOUTH MON/TUE TO ALLOW FOR DRY NW
FLOW ACROSS THE REGION. FOR NOW...HAVE OPTED TO CONTINUE A DRY FCST
FOR MONDAY AND CONTINUE DRY FOR THE 4TH OF JULY. HOWEVER...IF THE
GFS TRENDS TOWARD A FLATTER ECMWF SOLN...POPS WILL LIKELY NEED TO BE
INTRODUCED FOR THIS TIME PERIOD AS WELL.

TEMPS WILL LIKELY BE ABOVE NORMAL FOR THE WKND /ESPECIALLY
SATURDAY/...THEN NEAR NORMAL FOR MON AND TUE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...TK
LONG TERM...MRD
AVIATION...KUBINA
Hazardous weather outlook, Jun 28, 5:13 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
613 AM EDT WED JUN 28 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
613 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA. WIND AND HAIL WILL BE THE PRIMARY
THREAT.

IN ADDITION SOME THUNDERSTORMS COULD PRODUCE BRIEF HEAVY RAIN.
WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED LOCALIZED PONDING OF
WATER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AND AGAIN DURING THE WEEKEND
AND WILL NEED TO BE MONITORED FOR RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

LEZ142>149-162>169-291015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
613 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS COULD BECOME SEVERE TODAY AND TONIGHT. WINDS
AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Mahoning

When
June 28, 1:45 PM EST
Where
Mahoning County, North Jackson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -80.867

Penny size hail was observed.

Hail, Trumbull

When
June 28, 2:12 PM EST
Where
Trumbull County, Masury
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.217, -80.533

Penny size hail was observed.

Thunderstorm Wind, Wood

When
June 28, 4:20 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.367, -83.667

Several large limbs were reported down.

Hail, Cuyahoga

When
June 28, 5:32 PM EST
Where
Cuyahoga County, Mayfield Hgts
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -81.500

Penny size hail was observed.

Thunderstorm Wind, Lorain

When
June 28, 6:15 PM EST
Where
Lorain County, Avon Lake
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
41.517, -82.017

A few trees and utility wires were reported down. In Avon Lake, a large tree limb fell on a bicyclist. The bicyclist sustained minor injuries and was transported to the hospital.

Hail, Geauga

When
June 28, 6:25 PM EST
Where
Geauga County, Thompson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.700, -81.050

Quarter size hail was observed.

Thunderstorm Wind, Cuyahoga

When
June 28, 6:30 PM EST
Where
Cuyahoga County, Bay Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -81.900

Two trees were reported down.

Hail, Ashtabula

When
June 28, 6:40 PM EST
Where
Ashtabula County, Rock Creek
Measured
1.5 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -80.867

Walnut size hail was observed.

Thunderstorm Wind, Cuyahoga

When
June 28, 6:50 PM EST
Where
Cuyahoga County, Cleveland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.483, -81.600

Several large limbs were reported down.

Hail, Wayne

When
June 28, 6:51 PM EST
Where
Wayne County, New Pittsburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.833, -82.100

Penny size hail was observed.

Hail, Holmes

When
June 28, 6:55 PM EST to 7:00 PM EST
Where
Holmes County, 3 mi NE of Loudonville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.667, -82.200

Penny size hail was observed, and accumulated enough to cover the ground before ending.

Hail, Cuyahoga

When
June 28, 7:12 PM EST
Where
Cuyahoga County, Gates Mills
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -81.400

Penny size hail was observed.

Hail, Lake

When
June 28, 7:25 PM EST to 7:30 PM EST
Where
Lake County, Mentor
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -81.333

Quarter size hail was observed, and lasted for several minutes accumulating enough to cover the ground.

Hail, Lake

When
June 28, 7:39 PM EST
Where
Lake County, Painesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.733, -81.250

Penny size hail was observed.

Hail, Geauga

When
June 28, 8:05 PM EST to 8:08 PM EST
Where
Geauga County, Montville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.600, -81.050

Penny size hail was observed. It lasted for several minutes, accumulating enough to cover the ground.

Hail, Ashtabula

When
June 28, 8:45 PM EST
Where
Ashtabula County, 8 mi W of Andover
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.620, -80.717

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518151, 5518150, 5518763, 5518761, 5518146, 5518154, 5518147, 5518152, 5518764, 5518153, 5518765, 5518762, 5518148, 5518149, 5518156, 5518155.